Tornadoes · United States · Virginia · 2022

EF0 tornado, Fairfield, Virginia, May 6, 2022

This EF0 tornado ran 0.1 miles across Rockbridge County on May 6, 2022, touching down at 8:40 PM EDT and reaching 60 yards wide. It killed nobody, and did $8,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 6, 2022
Touchdown
8:40 PM EDT (00:40 UTC)
Path length
0.1 miles (0.2 km)
Path width
60 yards (55 m)
Deaths
0
Injuries
0
Property damage
$8,000
County
Rockbridge County
Touchdown point
37.880, -79.290
Lift-off point
37.880, -79.290
Record number
2205061840-01

The damage survey

8 damage points were recorded along this path by NWS RNK, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.

  • Divergent pattern of debris.
  • Left edge of damage pointing north.
  • Opposite side of building. Convergent pattern.
  • Brief tornado touchdown and lifted before this point.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Several rounds of severe thunderstorms developed along and in advance of a cold front. Multicellular clusters and supercells were the primary storm modes during this event which produced damaging winds, large hail and a brief EF-0 tornado. CAPE values of 1,000 to 2,500 j/kg and helicity values near 300 m2/s2 contributed to the widespread and organized nature of the storms.

An EF-0 tornado briefly touched town a tenth of a mile northeast of the town of Fairfield. The tornado damaged three sides of a church on Main Street along with some farm outbuildings near the end of the path. A few trees were also downed as a result of the event. No injuries were reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a tornado watch, issued at 18:34 UTC and running to 01:52 UTC.

Issued (UTC)ExpiredProductOffice
18:34 UTC01:52 UTCTornado WatchRNK
00:20 UTC01:01 UTCSevere Thunderstorm WarningRNK

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:54 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the tornado touched down at May 6, 2:39 PM EDT, 6 hours 1 minute earlier.

Area forecast discussion, May 6, 2:39 PM EDT, 6 hours 1 minute before
Area Forecast Discussion
National Weather Service Blacksburg VA
239 PM EDT Fri May 6 2022

.SYNOPSIS...
Low pressure was over the Mid Mississippi and Tennessee Valleys
this afternoon with a front extending from the low into the
Carolinas. This low will track slowly east tonight and Saturday
bringing several periods of showers and thunderstorms through
Sunday. As the low moves offshore, high pressure builds in with
drier and warmer weather for Monday and Tuesday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 230 PM EDT Friday...

Severe thunderstorms remain a threat this afternoon into tonight.

Tornado Watch 186 in effect until 8 pm.
Tornado Watch 187 in effect until 10 pm.

Several rounds of convection expected this afternoon into tonight.
Scattered showers and thunderstorms will develop along and ahead of
the cold front as it moves east tonight into Saturday. Strong to
severe are possible this afternoon into tonight. Locally enhanced
low level shear along the warm front will elevate the threat of a
tornado this afternoon. Overall helicity of 200/300 m2/s2 and
Convective Available Potential Energy in the 1000-2000 J/Kg range
support the severe threat. Pockets of low clouds and fog will
develop overnight especially where it rains. Low temperatures will
be in the upper 40s in the mountains to the mid 50s in the piedmont.
A closed upper level low will slowly directly overhead Saturday.
This low should steepen the lapse rates aloft and continue to bring
showers through Saturday with maybe a few thunderstorms in the
afternoon. High temperatures Saturday will climb into the lower 50s
in the mountains to the lower 70s in the piedmont.

Moderate confidence in the Near Term Forecast.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 230 PM EDT Friday...

Dry conditions return for the start of the week...

A closed upper level low will be just north of the area and then
track eastward, heading off the coast of the Delmarva Peninsula by
Sunday morning. Upper level ridging starts building into the area,
extending from the Gulf of Mexico up near the Great Lakes. These two
features establish decent north/northeasterly flow at 500mb.

At the surface, the low pressure center slowly moves off to the
North Carolina coast by Saturday night, and with it, decreasing our
chances of showers and storms by the nighttime hours. Surface high
pressure will sit to the north of the surface low in Eastern Canada,
setting up a blocking pattern for the beginning of the week. Winds
on the order of 10 to 20 mph from the north/northeast will dominate
Sunday into Monday as we sit between these two features.

Temperatures are a bit cooler for this period, thanks to the
northerly flow, but we do stay dry through this period once the low
pressure system moves offshore by Saturday evening.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 230 PM EDT Friday...

Another round of shower and storm chances later in the week...

The influence of the surface high pressure sitting to our north will
keep us dry for the middle of the week. However, the surface low
pressure that will have crossed the area on Saturday will continue
to spin off the coast of the Southeastern US. By the end of the
week, this will drift back westward, getting closer to the coast. As
it approaches for the second half to end of the week, it will
increase the possibility of another round of associated showers and
storms. However, models differ in when the low will get close enough
to the coast to bring the precipitation chances.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 140 PM EDT Friday...

Low pressure was over the Mid Mississippi Valley with a front
extending from the low into the Carolinas will track east this
afternoon into Saturday. Winds will be out of the east to
southeast on the north side of this boundary. As the front lifts
north through the region the wind will turn to the southwest.
Scattered showers and thunderstorms will develop ahead of the
front. The most likely of timing of thunderstorms based on many
Hi- Res convective allowing models is from 19Z/3PM through
03Z/11PM. Strong gusty wind and large hail are possible this
afternoon and evening, especially in central and eastern
Virginia and North Carolina.

Average confidence on ceiling, visibility and wind.
Below average confidence on timing of thunderstorms this
afternoon and evening at any specific airport.

Extended Aviation Discussion...

A deep upper low will bring several rounds of showers with
associated MVFR conditions for the Saturday and Sunday.Late
night and early morning IFR/LIFR fog will be possible,
especially where it rains. Clouds will remain Monday and Tuesday
with sub-VFR ceilings still likely but dry weather is expected.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/KK
NEAR TERM...KK
SHORT TERM...AS
LONG TERM...AS
AVIATION...AMS/KK
Hazardous weather outlook, May 6, 2:48 PM EDT, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
248 PM EDT Fri May 6 2022

VAZ020-WVZ507-508-071900-
Bath-Eastern Greenbrier-Western Greenbrier-
248 PM EDT Fri May 6 2022

This Hazardous Weather Outlook is for west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk for strong to severe storms through this
evening with wind and hail as the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ001>003-018>020-VAZ007-009-010-012-015-016-071900-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Wythe-Grayson-Carroll-
248 PM EDT Fri May 6 2022

...TORNADO WATCH 186 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Reports should be
submitted by calling 1-866-215-4324, social media, email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ004>006-VAZ011-013-014-017>019-022>024-032>035-043>047-058-059-
WVZ042>044-071900-
Stokes-Rockingham-Caswell-Giles-Pulaski-Montgomery-Floyd-Craig-
Alleghany VA-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-Mercer-Summers-Monroe-
248 PM EDT Fri May 6 2022

...TORNADO WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Reports should be
submitted by calling 1-866-215-4324, social media, email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

In the hours before

Special weather statement, May 6, 8:05 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
805 PM EDT Fri May 6 2022

VAZ020-024-070045-
Bath VA-Rockbridge VA-
805 PM EDT Fri May 6 2022

...Strong thunderstorms will impact portions of
northern Rockbridge and Bath Counties through 845 PM EDT...

At 805 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Burnsville to near Nimrod Hall.
Movement was northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Goshen...
Millboro...
Warm Springs...
Rockbridge Baths...
Nimrod Hall...
Bells Valley...
and Burnsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM EDT for central,
south central, southwestern and west central Virginia.

&&

LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
      3817 7949 3817 7944 3815 7944 3809 7949
      3797 7928 3792 7926 3786 7972 3789 7976
      3821 7988 3825 7983 3826 7979
TIME...MOT...LOC 0005Z 246DEG 32KT 3822 7977 3790 7968

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RAB
Local storm report, May 6, 8:11 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
811 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             1 N POAGES MILL         37.21N 80.05W
05/06/2022  E0.25 INCH       ROANOKE            VA   PUBLIC

&&
Local storm report, May 6, 8:12 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
812 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             3 ENE FINCASTLE         37.51N 79.82W
05/06/2022  E0.25 INCH       BOTETOURT          VA   PUBLIC

&&
Local storm report, May 6, 8:22 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
822 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             ELLISTON                37.22N 80.23W
05/06/2022  M0.25 INCH       MONTGOMERY         VA   TRAINED SPOTTER

            HAIL AT LOCATION LASTED 1 TO 2 MINUTES.

&&

AS
Local storm report, May 6, 8:25 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
825 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND DMG     CHILHOWIE               36.80N 81.68W
05/06/2022                   SMYTH              VA   EMERGENCY MNGR

            MULTIPLE STRUTURES WITH DAMAGE DUE TO
            THUNDERSTORMS WINDS ALONG 35 EAST MAIN
            STREET IN CHILHOWIE.

&&

EST
Local storm report, May 6, 8:27 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
827 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             2 ESE HOLLINS           37.33N 79.92W
05/06/2022  E0.25 INCH       ROANOKE            VA   PUBLIC

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Roanoke, VA (KRNK), 00:00Z

0.7 hours before the tornado, 78 km from the path. May 7, 2022.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2022-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 509 joules per kilogram, CIN -10, lifted condensation level 961 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Roanoke, VA at 00:00Z on 2022-05-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 70 square meters per square second, 0 to 6 km bulk shear 55 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
1582 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.1
0-3 km lapse rate
7.5 K/km

Open this sounding in Storm Lab

Roanoke, VA (KRNK), 12:00Z

11.3 hours after it, 78 km from the path. May 7, 2022.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2022-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -92555, lifted condensation level 611 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Roanoke, VA at 12:00Z on 2022-05-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 56 square meters per square second, 0 to 6 km bulk shear 18 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-92555 J/kg
Surface CAPE
25 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
18 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The radar

The Roanoke radar (KFCX), 129 km away, was scanning. The volume nearest the touchdown began at 00:39 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:35 UTCHAIL 0.252 Ssw HollinsAlleghany, VA
00:10 UTCTSTM WND DMG3 E ArcadiaBotetourt, VATREE DOWN.
00:31 UTCTSTM WND DMG2 Sse FairfieldRockbridge, VASTRAIGHT-LINE WIND DAMAGE BEGAN APPROXIMATELY 1.25 MILES SOUTH OF THE COMMUNITY OF FAIRFIELD ALONG BORDEN GRANT TRAIL THEN CONTINUED ALONG A GENERALLY NORTHWARD PATH TO APPROXIMATELY 0.33 MILE EAST OF FAIRFIELD AND THEN
00:35 UTCTSTM WND DMGFairfieldRockbridge, VACAP BLOWN OFF A CHIMNEY AND A WHITE PINE TREE DOWN. A 30 POUND LADDER BLEW ACROSS OUR YARD.
00:40 UTCTSTM WND DMG2 E FairfieldRockbridge, VAA NUMBER OF LARGE MATURE TREES BLOWN DOWN. DAMAGE TO THE ROOF OF A HOUSE.
00:40 UTCTSTM WND DMGRockbridge BathsRockbridge, VAROCKBRIDGE COUNTY EMERGENCY MANAGER REPORTS THAT NUMEROUS TREES WERE DOWN (WELL OVER A DOZEN) IN BOTH ROCKBRIDGE BATHS AND FAIRFIELD. TREES WERE DOWN ALL ALONG MAURY RIVER ROAD. A WINDOW WAS BLOWN OUT AT A STORE IN FAIRF
00:40 UTCTORNADO1 Ese FairfieldRockbridge, VAAN EF-0 TORNADO OCCURRED 0.10 MILE NORTHEAST OF THE TOWN OF FAIRFIELD (37.88N, 79.29W). DAMAGE ALONG THE TORNADO PATH CONSISTED OF DAMAGE TO THREE SIDES OF A CHURCH, SEVERAL LARGE DOWNED TREES, AND DAMAGE TO THE SIDING O
01:01 UTCTSTM WND DMG2 Ese GreenvilleAugusta, VAMULTIPLE LARGE TREES DOWN (UP TO 70 FEET TALL) AT STONEY CREEK RESORT AND CAMPGROUND.
01:03 UTCTSTM WND DMG2 Ese GreenvilleAugusta, VATREE AND BRANCHES DOWN ON LAKE DRIVE NEAR DEER TRAIL.
01:06 UTCTSTM WND DMG2 W Stuarts DraftAugusta, VATREES AND WIRES DOWN IN THE 2300 BLOCK OF INDIAN RIDGE ROAD.
01:09 UTCTSTM WND DMG1 W SherandoAugusta, VAMULTIPLE TREES AND POWERLINES DOWN NEAR HOWARDSVILLE TURNPIKE AND CHINA CLAY ROAD.
01:14 UTCTSTM WND DMG2 N SherandoAugusta, VAREPORT OF A LARGE UPROOTED TREE, A SNAPPED TREE, AND GENERALLY SPORADIC WIND DAMAGE.
01:24 UTCTSTM WND DMG3 Wsw WaynesboroAugusta, VATREES DOWN ON GRANDVIEW DRIVE.
01:26 UTCTSTM WND DMG2 E WaynesboroAugusta, VATREE DOWN ON 5TH STREET NEAR N DELPHINE AVE.
01:35 UTCTSTM WND DMG5 Sse GreenwoodAlbemarle, VAA TREE BLEW DOWN IN THE 6900 BLOCK OF VA-636 BATESVILLE ROAD.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2022 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are

The other tornadoes of May 6, 2022

13 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 62:56 AM CDTEF1Mobile, AL0.325
May 63:47 AM CDTEF1Baldwin, AL0.325
May 61:49 PM EDTEF1Pulaski, KY3.21002
May 64:14 PM EDTEF1Pickens, SC0.5150$10,000
May 61:44 PM PDTEF1Umatilla, OR2.9175
May 65:00 PM EDTEF1Swain, NC0.550$30,000
May 65:08 PM EDTEF1Orange, NC3.5400$250,000
May 65:44 PM EDTEF0Jackson, IN0.120$10,000
May 65:49 PM EDTEF0Wakulla, FL2.525
May 67:06 PM EDTEF0Taylor, FL0.350$75,000
May 67:41 PM EDTEF1Rockingham, NC7.9300$700,000
May 68:03 PM PDTEF0Spokane, WA0.650$10,000
May 68:17 PM PDTEF0Spokane, WA2.1250$40,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.